Skip to main content

N.B. issues warning to public after 9 sudden drug-related deaths

Share

New Brunswick Health is warning the public about a dangerous drug known as bromazolam after several recent deaths in the province.

Dr. Yves Léger, New Brunswick’s acting chief medical officer of health, says the drug has been detected in blood samples from nine sudden death investigations – the first indication that the drug is being used in New Brunswick.

"The coroner's service is the one responsible for investigating certain deaths, including suspected overdose deaths, and during the course of their investigations, certainly when they suspect overdoses, they will run a series of tests to check for a variety of different drugs," said Léger.

"In this case, bromazolam came up as being present in these nine cases. This was a first in New Brunswick and certainly with the number of deaths where this was found was certainly of concern to them [Coroner's Office] and that's when they reached out to us and based on our review, felt there was an ongoing risk in the New Brunswick drug supply, which warranted us to make a release to inform the public."

The province says fentanyl was also detected in some of the cases.

Léger calls the emergence of bromazolam in New Brunswick a “major concern.”

“What is especially concerning is that people do not know it is contained in their street drugs,” he said in a news release Friday. “There are no warning signs of Bromazolam’s presence, as it cannot be detected by sight, smell or taste. There are no telltale signs.”

The nine deaths took place from July to November.

Léger added there may still be a risk to drug users since testing for bromazolam can take months to complete.

The drug can lead to serious adverse effects, including death, especially when taken with opioids such as fentanyl. Léger says there are also concerns about people combining benzodiazepines, like bromazolam, with opioids. The combination increases the risk of overdose and death.

Public Health also warns that naloxone, often used to prevent overdoses, has no effect on benzodiazepines.

The department says it is contacting frontline organizations that work with people using street drugs about how to lower the risk of overdose and death. 

Léger says some of those measures include:

  • Try not to use alone, if at all possible, or tell someone that you're going to be using so that they can check up on you.
  • Don't mix different types of drugs.
  • Do testers to test the strength of drugs by trying a small amount first.
  • Have naloxone on hand. In New Brunswick, take-home naloxone kits are available.

CTVNews.ca Top Stories

A look inside the gutted 24 Sussex Drive

The National Capital Commission is providing a glimpse inside the gutted 24 Sussex Drive, more than a year after the heritage building along the Ottawa River was closed.

How a DNA test solved the biggest mystery in one man's life

At 76 years old, Paul McLister learned the family he'd grown up with had kept a massive secret from him all his life. He also found answers to questions he'd pondered since childhood, and gained a whole new family — all because of a DNA test kit.

Stay Connected